Oklahoma, 2019

Flash Flooding and Hail in Oklahoma, May 28 to 29, 2019

May 28 to 29, 2019 · NWS OUN · 47 events in 12 counties and zones

Storms developed ahead of a dryline and produced large hail and damaging wind gusts on the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms developed ahead of a dryline and produced large hail and damaging wind gusts on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 28, 2:19 PM CST, 57 minutes earlier.

Area forecast discussion, May 28, 2:19 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Norman OK
319 PM CDT Tue May 28 2019

.DISCUSSION...
The focus is primarily on near-term convective severe, and most of
the analysis below will be focused on that.

Early this afternoon, 6.19 water vapor clearly shows the closed mid-
upper low centered near Denver, and a moisture gradient coincident
with trough's leading edge PVA extending from the Kansas/Colorado
border southward into central New Mexico. This signals increasing
ascent today in our area, and the 12z/17z/19z OUN observed
sounding overlay shows this and depicts gradual lifting of capping
inversion. We'll launch a 21z sounding also to continue to assess
BL evolution as well as cap strength. Stratus has gradually
increased and has tempered diabatic heating some near and east of
the I-35 corridor. Further west, stronger heating has contributed
to moderate to strong instability with MLCAPE to 3,000 J/kg,
possibly a little higher. 18z sounding at Lamont shows weak cap at
700-mb that should be lifted out shortly as ascent from
approaching shortwave arrives. An impressive 1,200 J of hail
growth zone CAPE alone is concerning. Supercells will be capable
of very large hail in this environment. 0-1-km shear of 18 knots
and LCL heights of around 775m were observed in this sounding as
well.

Convective initiation is probable in western Oklahoma and at
least isolated storms should evolve into supercells given
magnitude deep layer shear. Large hail will be the primary threat,
and damaging winds as well. Low-level shear is sufficient for a
tornado or two, but the best chance of this would be toward
evening when a modest strengthening/veering of low-level jet
occurs. Further south, temperatures are near 90 so this degree of
heating may result in CI despite stronger forcing being north.
Higher LCLs should limit the tornado concern somewhat relative to
further north. The storms could produce very large hail.

There could be some upscale growth later this evening, but the
degree of this is uncertain. As low level jet veers and Corfidi
vectors become more favorable, a corridor of heavy rainfall
amounts can't be ruled out. For now, given spatial uncertainties
have decided not to issue a Flood Watch, but we'll continue to
monitor convective trends. Keep in mind that much of north-central
Oklahoma is still experiencing areal flooding and flooding of
mainstem creeks and rivers. Soils are very saturated. It won't
take much to have flooding/flash flooding in these areas if
convection is able to develop and move over this area.

Water vapor shows two more shortwave troughs upstream nearly in
phase, near the Four Corners region and over southern California.
Ascent from these will influence convective development tomorrow
morning from West Texas northeastward across our Texas counties
and southwest Oklahoma. This should expand northeastward
throughout the day, up to a southward advancing front. Position of
driving features along with a consensus of model QPF suggests the
heaviest rainfall amounts could be sufficient for flooding/flash
flooding across southeast portions of the area, even without
antecedent conditions being critical.

Little/no change for the rest of the forecast period. A trend in
the synoptic pattern toward mean ridging won't preclude
thunderstorm activity, but may place us in a slightly less active
pattern. Remnant MCS are still possible. Deterministic and
ensemble run total QPF out to 7 days suggests not overly
concerning amounts to add to the ongoing flooding situation, but
something we'll have to watch closely.

Flood Watch tomorrow will be out shortly.

BRB/Bunker

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  82  65  74  56 /  30  40  80  40
Hobart OK         87  61  73  54 /  20  20  70  20
Wichita Falls TX  89  68  76  59 /  20  20  90  40
Gage OK           82  53  70  48 /  10  10  20  10
Ponca City OK     80  63  73  54 /  30  50  40  40
Durant OK         84  71  81  63 /  20  20 100  90

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from Wednesday morning through Thursday morning for
     OKZ031-032-041>043-046>048-050>052.

TX...None.
&&

26/12
Hazardous weather outlook, May 28, 7:55 AM CST, 7 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
855 AM CDT Tue May 28 2019

OKZ004>048-050>052-TXZ083>090-291400-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
855 AM CDT Tue May 28 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is an Enhanced Risk for severe thunderstorms this afternoon
and evening.

Location...
The Enhanced Risk is across portions of central and northeast
Oklahoma, including Ponca City, Stillwater, and the Oklahoma
City area. The Slight Risk covers most of the rest of Oklahoma
and western north Texas, with the exception of far western
Oklahoma and adjacent parts of north Texas.

Timing...
3 PM this afternoon through midnight.

Impacts...
Hail up to baseball size.
Winds of 60 to 80 mph.
Low tornado risk.

Discussion...
Thunderstorms are expected to develop along a dryline this
afternoon, just west of Highway 81. Thunderstorm coverage may be
isolated. If storms develop, supercells are expected. These storms
will move northeastward through the evening hours.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across the
risk area should prepare for severe weather operations this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is an Enhanced Risk of severe storms across far
southeastern Oklahoma with a Slight Risk across western north
Texas and the remaining southeastern half of Oklahoma on
Wednesday.

Thereafter, there are off an on chances of thunderstorms this
weekend into early next week, but predictability in location and
strength of storms is too low for any organized severe storm risk
areas.

.Heavy Rain and Flooding...
Flooding problems will continue or return in areas that see
thunderstorms. Persons who live near or have interests in low
lying areas should pay close attention to forecasts and warnings.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 28, 3:05 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
405 PM CDT Tue May 28 2019

OKZ035-037-038-282130-
Kiowa OK-Tillman OK-Comanche OK-
405 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...central
Tillman and west central Comanche Counties Until 430 PM CDT...

AT 402 PM CDT, a strong thunderstorm was located near Frederick,
moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Frederick, Snyder, Mountain Park, Indiahoma and Manitou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3429 9894 3438 9913 3473 9894 3459 9866
TIME...MOT...LOC 2102Z 211DEG 37KT 3440 9900

BRB
Special weather statement, May 28, 3:08 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
408 PM CDT Tue May 28 2019

OKZ017-023-024-282130-
Canadian OK-Caddo OK-Blaine OK-
408 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Canadian...
northwestern Caddo and southeastern Blaine Counties Until 430 PM
CDT...

AT 407 PM CDT, a strong thunderstorm was located 6 miles southwest of
Bridgeport, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Hinton, Geary, Bridgeport and Greenfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3536 9843 3548 9861 3582 9840 3566 9812
TIME...MOT...LOC 2107Z 214DEG 38KT 3549 9848

BRB

The radar

The Altus AFB radar (KFDR), 12 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

39 hail, 5 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Tillman

When
May 28, 3:16 PM CST
Where
Tillman County, 4.86 mi SE of Manitou
Measured
0.75 in hail
Reported by
Public
Coordinates
34.460, -98.920

Reported through Mping.

Hail, Tillman

When
May 28, 3:18 PM CST
Where
Tillman County, 1.79 mi SE of Manitou
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.490, -98.960

Hail, Comanche

When
May 28, 4:01 PM CST
Where
Comanche County, 3.68 mi ENE of Cache
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.650, -98.570

Hail, Comanche

When
May 28, 4:31 PM CST
Where
Comanche County, 4.15 mi N of Faxon
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
34.520, -98.580

At the corner of Paint Rd and Tinney Rd, a few ping pong ball size hailstones mixed in with half dollars.

Hail, Canadian

When
May 28, 4:36 PM CST
Where
Canadian County, 2.07 mi N of El Reno
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.560, -97.960

Hail, Canadian

When
May 28, 4:37 PM CST
Where
Canadian County, El Reno
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.530, -97.960

Hail, Comanche

When
May 28, 4:37 PM CST
Where
Comanche County, 5.73 mi W of Lawton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.620, -98.490

Hail, Comanche

When
May 28, 4:40 PM CST
Where
Comanche County, 3.16 mi WSW of Lawton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.590, -98.440

Hail, Comanche

When
May 28, 4:40 PM CST
Where
Comanche County, 1.84 mi WSW of Lawton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.600, -98.420

Hail, Comanche

When
May 28, 4:41 PM CST
Where
Comanche County, 5.85 mi WNW of Lawton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.630, -98.490

Hail, Comanche

When
May 28, 4:45 PM CST
Where
Comanche County, 3.16 mi WSW of Lawton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.590, -98.440

Hail, Comanche

When
May 28, 4:46 PM CST
Where
Comanche County, 4.55 mi W of Lawton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.614, -98.470

Hail, Comanche

When
May 28, 4:47 PM CST
Where
Comanche County, 2.68 mi NW of Lawton
Measured
1 in hail
Reported by
Social Media
Coordinates
34.640, -98.420

Hail, Canadian

When
May 28, 4:57 PM CST
Where
Canadian County, 5.76 mi ENE of Concho
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.650, -97.900

Hail, Canadian

When
May 28, 4:58 PM CST
Where
Canadian County, 3.24 mi NNW of Piedmont
Measured
2.5 in hail
Property damage
$3,000
Reported by
Social Media
Coordinates
35.680, -97.780

Car damage and broken windows from hail. Time estimated from radar.

Hail, Comanche

When
May 28, 5:01 PM CST
Where
Comanche County, 2.93 mi WSW of Lawton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.600, -98.440

Hail, Comanche

When
May 28, 5:02 PM CST
Where
Comanche County, 4.55 mi W of Lawton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.610, -98.470

Hail, Canadian

When
May 28, 5:04 PM CST
Where
Canadian County, 3.24 mi NNW of Piedmont
Measured
2.5 in hail
Reported by
Social Media
Coordinates
35.680, -97.780

Hail, Comanche

When
May 28, 5:05 PM CST
Where
Comanche County, 2.73 mi WSW of Lawton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.598, -98.436

At 34th and SW J in Lawton.

Hail, Comanche

When
May 28, 5:07 PM CST
Where
Comanche County, 2.98 mi WNW of Lawton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.624, -98.440

SE 38TH and Cache. Time estimate from radar.

Flash Flood, Comanche

When
May 28, 5:11 PM CST to 8:11 PM CST
Where
Comanche County, 2.71 mi SSW of Lawton to 0.96 mi WSW of Lawton
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.577, -98.416

Flash flooding causing about one foot of water in some city streets.

Hail, Comanche

When
May 28, 5:11 PM CST
Where
Comanche County, 2.42 mi WNW of Lawton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.623, -98.430

At Homestead and Cache in NW Lawton.

Thunderstorm Wind, Grady

When
May 28, 5:40 PM CST
Where
Grady County, Rush Springs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.780, -97.960

Trees downed. Time based on radar.

Hail, Grady

When
May 28, 5:42 PM CST
Where
Grady County, 4.15 mi S of Rush Springs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.720, -97.960

Hail, Logan

When
May 28, 5:56 PM CST
Where
Logan County, Guthrie
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.880, -97.420

Thunderstorm Wind, Canadian

When
May 28, 5:59 PM CST
Where
Canadian County, 10.5 mi S of Calumet
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.450, -98.150

Estimated gust.

Hail, Logan

When
May 28, 6:06 PM CST
Where
Logan County, 0.89 mi NW of Langston
Measured
1.75 in hail
Reported by
Social Media
Coordinates
35.950, -97.260

Time based on radar.

Hail, Logan

When
May 28, 6:07 PM CST
Where
Logan County, 1.93 mi WNW of Langston
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.950, -97.282

Nickel sized hail at OK-33 and Henney Rd.

Hail, Logan

When
May 28, 6:09 PM CST
Where
Logan County, 0.61 mi NE of Coyle
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.957, -97.234

Hail, Payne

When
May 28, 6:10 PM CST
Where
Payne County, 10.16 mi W of Perkins
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.980, -97.212

Ping pong sized hail at Hwy 33 and Hackleman road.

Hail, Payne

When
May 28, 6:19 PM CST
Where
Payne County, 4.65 mi NW of Perkins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.029, -97.087

At 80th and Western Rd.

Hail, Payne

When
May 28, 6:22 PM CST
Where
Payne County, 6.24 mi WNW of Perkins
Measured
1.75 in hail
Reported by
Public
Coordinates
36.020, -97.130

Hail, Payne

When
May 28, 6:23 PM CST
Where
Payne County, 4.44 mi NW of Perkins
Measured
2.5 in hail
Reported by
Public
Coordinates
36.030, -97.080

Hail, Payne

When
May 28, 6:28 PM CST
Where
Payne County, 4.81 mi NW of Perkins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.030, -97.090

Hail, Payne

When
May 28, 6:28 PM CST
Where
Payne County, 3.58 mi NNW of Perkins
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.029, -97.051

Hail of 1.5 inches measured near Hwy 177 and 80th.

Hail, Payne

When
May 28, 6:31 PM CST
Where
Payne County, 4.87 mi S of Stillwater
Measured
1 in hail
Reported by
Public
Coordinates
36.050, -97.050

Reported through Mping.

Hail, McClain

When
May 28, 6:46 PM CST
Where
McClain County, 1.38 mi N of Purcell
Measured
1 in hail
Reported by
Public
Coordinates
35.030, -97.370

Flash Flood, Grady

When
May 28, 6:47 PM CST to 9:47 PM CST
Where
Grady County, Rush Springs to 1.01 mi N of Rush Springs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.780, -97.960

Water flowing through low lying areas.

Hail, Cotton

When
May 28, 6:59 PM CST
Where
Cotton County, Temple
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.270, -98.230

Flash Flood, Garvin

When
May 28, 7:45 PM CST to 10:45 PM CST
Where
Garvin County, 1.7 mi W of Lindsay to 2.04 mi W of Lindsay
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.840, -97.640

Truck swept off Highway 19. Driver is safe.

Flash Flood, Stephens

When
May 28, 8:00 PM CST to 11:00 PM CST
Where
Stephens County, 0.95 mi SW of Duncan to 1.13 mi SSW of Duncan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.492, -97.973

Flood waters cover intersection of us Hwy 81 and state Hwy 7.

Hail, Garvin

When
May 28, 8:37 PM CST
Where
Garvin County, 3.5 mi S of Pernell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.510, -97.520

Hail, Murray

When
May 28, 8:47 PM CST
Where
Murray County, 12.66 mi WNW of Turner Falls
Measured
0.88 in hail
Reported by
Social Media
Coordinates
34.510, -97.350

Hail, Garvin

When
May 28, 9:51 PM CST
Where
Garvin County, Stratford
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.800, -96.960

Thunderstorm Wind, Garvin

When
May 28, 10:05 PM CST
Where
Garvin County, 0.69 mi N of Stratford
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.810, -96.960

Power lines downed.

Hail, Pontotoc

When
May 28, 10:31 PM CST
Where
Pontotoc County, 6.24 mi W of Byng
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.860, -96.780

Flash Flood, Garvin

When
May 28, 10:52 PM CST to May 29, 1:52 AM CST
Where
Garvin County, Stratford to 0.32 mi E of Stratford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.800, -96.960

Flood waters flowing through city streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828838, 828839, 828840, 828841, 828842, 828843, 828844, 828845, 828846, 828847, 828848, 828849, 828850, 828851, 828852, 828853, 828855, 828856, 828858, 828862, 828866, 828867, 828868, 828869, 828870, 828871, 828872, 828873, 828874, 828875, 828879, 828880, 828881, 828883, 828884, 828885, 828887, 828888, 828889, 828890, and more.